Stopping Bisphosphonates Ups Hip Fracture Risk

November 8, 2017

Study findings may help guide rheumatologists plan long-term therapy for patients dealing with low bone mass.

The risk of a hip fracture is significantly higher in women who took a drug holiday from using bisphosphonates for more than 2 years than in those who continued their treatment, according to research findings presented at the 2017 ACR/ARHP Annual Meeting in San Diego.

Taking a drug holiday from bisphosphonates after years of continuous therapy is becoming more common because of FDA warnings about long-term risks, researchers at the University of Alabama at Birmingham noted. So they investigated the potential impact of stopping bisphosphonates on hip fracture risk among women who are long-term users of these therapies.

In their population-based, cohort study, the researchers used Medicare data from 2006 to 2014 to identify 156,236 women (mean age, 78.5 years) who were long-term, adherent users of bisphosphonates, quantified as being at least 80% adherent for 3 or more years. Patients who used other bone therapies, such as denosumab, estrogen, teriparatide, and calcitonin, were excluded or censored if they started these treatments after first taking bisphosphonates. The most frequently used bisphosphonates were alendronate and zoledronic acid.

During a median follow-up period of 2.1 years, 40.1% of the women stopped bisphosphonate therapy for at least 6 months; 12.7% of them restarted a bisphosphonate later. Of all the women in the study, 10.8% died during the follow-up period from various causes.

The researchers calculated crude rates of hip fracture for those continuing bisphosphonate therapy and those who took a drug holiday and for the length of the drug holidays.

“Our goal was to evaluate the risk of discontinuing therapy based on the length of the holiday, controlling for any possibly confounding factors, such as race, median income, rural or urban location, DXA scores or comorbidities,” said Jeffrey Curtis, MD, MS, MPH, William J. Koopman Endowed Professor in Rheumatology and Immunology at the University of Alabama at Birmingham and a lead author.

A total of 3745 hip fractures occurred during follow-up. Hip fracture rates were lowest among the women who continued bisphosphonates and gradually increased as the length of the drug holiday increased.

Women who took a drug holiday of more than 2 years showed the highest rate of hip fractures and were associated with a significantly increased risk of hip fracture of up to 39% compared with continued bisphosphonates use.

“While the notion of a drug holiday has become commonplace in osteoporosis management, there’s a dearth of evidence on when we should consider restarting bisphosphonate therapy,” said Dr Curtis. “The study’s findings may provide useful evidence to help guide rheumatologists as they plan long-term therapy for their patients dealing with low bone mass.”